advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From California, USA:

My daughter is 21 years old, diagnosed at age 15 with Type 1. Last year, she had four episodes in which her blood glucose went skyrocketing to over 500, and wouldn't come down. All four times she ended up being hospitalized, and although after a couple of days they got her back in control (blood glucose down), the doctor can't explain what is causing this to happen. She has been on an insulin pump for about 6 months, which has helped with overall control and lifestyle. But, a few weeks ago, she had another high blood glucose episode for no known reason. In the hospital ER, they gave her IV fluids and 70 units of Regular insulin over a few hours; the result was her blood glucose going up, not down. I know you can't give specific answers to this situation, but perhaps there are some ideas about what would cause this to happen. She pays very close attention to her disease, and has taken full responsibility for proper diet, exercise, etc.

Answer:

If this is only happening on the pump, I would first look for mechanical problems. The pump can "malfunction" even when no alarms go off. For instance, you can puncture a small hole in the plastic tubing and the insulin will leak out. Since there is no back up, no alarm goes off. Also, there can be problems with static electricity backup on the batteries causing the pump to completely stop. The batteries need to be removed for a while and then replaced.

Of course, you must make sure that your daughter is not trying to give either you or her physician " a message" that the pump is not for her. There is a lot of push now to try the pump and she may be embarrassed to admit that she really doesn't like it. (Many very conscientious people who take their diabetes seriously find that they really dislike being hooked up to a pump 24 hours a day and would prefer to take injections.)

I would suggest that, if this happens again, her entire pump and catheter be closely examined by someone experienced with pumps to make sure there isn't a mechanical problem. Also, it sounds like it would be a good idea for your daughter to talk to a social worker, psychologist, or psychiatrist. Even if the problem is mechanical and not psychological, she must be under tremendous psychological stress with all these hospitalizations and problems.

TGL

DTQ-19990711105827
Original posting 12 Sep 1999
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.